- Open Access
On stability of discrete-time systems under nonlinear time-varying perturbations
Advances in Difference Equations volume 2012, Article number: 120 (2012)
We give some explicit stability bounds for discrete-time systems subjected to time-varying and nonlinear perturbations. The obtained results are extensions of some well-known results in (Hinrichsen and Son in Int. J. Robust Nonlinear Control 8:1169-1188, 1998; Shafai et al. in IEEE Trans. Autom. Control 42:265-270, 1997) to nonlinear time-varying perturbations. Two examples are given to illustrate the obtained results. Finally, we present an Aizerman-type conjecture for discrete-time systems and show that this conjecture is valid for positive systems.
1 Introduction and preliminaries
Discrete-time equations have numerous applications in science and engineering. They are used as models for a variety of phenomena in the life sciences, population biology, computing sciences, economics, etc.; see, e.g., [6, 10, 15].
Motivated by many applications in control engineering, problems of stability and robust stability of dynamical systems have attracted much attention from researchers for a long time, see, e.g., [2, 3, 5, 9–11, 14–21] and references therein. In this paper, we investigate exponential stability of discrete-time systems subjected to nonlinear time-varying perturbations. Some explicit stability bounds for discrete-time systems subjected to nonlinear time-varying perturbations are given. Furthermore, we present an Aizerman-type conjecture for discrete-time systems and show that it is valid for positive systems. Two examples are given to illustrate the obtained results.
Let be the set of all real numbers and let be the set of all natural numbers. Set . For given , let us denote . Let n, l, q be positive integers. Inequalities between real matrices or vectors will be understood componentwise, i.e., for two real -matrices and , the inequality means for ; . In particular, if for ; , then we write instead of . The set of all nonnegative -matrices is denoted by . If and we define and . It is easy to see that . For any matrix the spectral radius of A is denoted by , where is the set of all eigenvalues of A. A norm on is said to be monotonic if implies for all . Every p-norm on (, and ), is monotonic. Throughout this paper, the norm of a matrix is always understood as the operator norm defined by where and are provided with some monotonic vector norms. Then, the operator norm has the following monotonicity property (see, e.g., )
The next theorem summarizes some basic properties of nonnegative matrices which will be used in what follows.
Letbe a nonnegative matrix. Then the following statements hold.
(Perron-Frobenius Theorem) is an eigenvalue of A and there exists a nonnegative eigenvector , such that .
Given , there exists a nonzero vector such that if and only if .
exists and is nonnegative if and only if .
Given , . Then
2 Stability of discrete-time systems under nonlinear time-varying perturbations
Consider a nonlinear discrete-time system of the form
where is a given function such that , for all (i.e., is an equilibrium of the system (2)).
It is clear that for given and , (2) has a unique solution, denoted by , satisfying the initial condition
Definition 2.1 The zero solution of (2) is said to be exponentially stable if there exist and such that
We first give a simple sufficient condition for exponential stability of (2) which is used in what follows.
Proposition 2.2 Suppose there exists such that
Ifthen the zero solution of (2) is exponentially stable.
Proof Let , , be the solution of (2)-(3). It follows from (2) and (5) that
Without loss of generality, let (). Hence,
Since , there exist , such that
see, e.g., . By (6) and (7),
This completes the proof. □
Remark 2.3 In particular, if for each , is continuously differentiable on and there exists such that
then (5) holds. Here , , , denotes the Jacobian matrix of at x. Indeed, we have , by the mean value theorem, see, e.g., . Therefore, (8) yields,
Suppose all hypotheses of Proposition 2.2 hold. Thus, the zero solution of (2) is exponentially stable. Consider a perturbed system of the form
where N is a given positive integer and , () are given and () are uncertainties. Furthermore, we assume that
() , and , for each ;
() there exist , and () such that
The main problem here is to find a positive number γ such that the zero solution of an arbitrary perturbed system of the form ( 9 ) remains exponentially stable whenever the size of perturbations is less than γ.
Remark 2.4 In particular, if
then the perturbation becomes . The problem of robust stability of linear infinite dimensional time-varying system
under the time-varying multi-perturbations
has been analyzed in  and an abstract stability bound is given in terms of input-output operators.
We are now in the position to prove the main result of this paper.
Theorem 2.5 Assume that all hypotheses of Proposition 2.2 hold andsatisfies (5). If ()-() hold and
then the zero solution of (9) remains exponentially stable.
Proof Since (5) and (10)-(11), it follows that
We show that and then the zero solution of (9) is exponentially stable by Proposition 2.2.
Since A and , , () are nonnegative, so is . Assume on the contrary that . By the Perron-Frobenius Theorem (Theorem 1.1(i)), there exists , such that
Let , . Since , is invertible. It follows that
Let be an index such that . Then (15) implies that . Multiply both sides of (15) from the left by , to get
Taking norms, we get
On the other hand, the resolvent identity gives
Since and , Theorem 1.1(iii) yields and . Then (17) implies . Hence, , for any . By (1), , for any . It follows from (16) that
However, this conflicts with (14). This completes the proof. □
In particular, suppose (12) satisfies
for some . Consider a perturbed system of the form
where , and () are as above.
The following is immediate from Theorem 2.5.
Corollary 2.6 Suppose (18) and ()-() hold and. If (14) holds then the zero solution of (19) is exponentially stable.
Corollary 2.7 Letand. Suppose, (), are given and () are unknown. If there exist, and () such that
and (14) holds then the zero solution of the perturbed system
is exponentially stable.
Remark 2.8 If , then the system
is positive. That is, for any initial state , the corresponding trajectory of the system , , remains in for all . Positive dynamical systems play an important role in the modeling of dynamical phenomena whose variables are restricted to be nonnegative. They are often encountered in applications, for example, networks of reservoirs, industrial processes involving chemical reactors, heat exchangers, distillation columns, storage systems, hierarchical systems, compartmental systems used for modeling transport and accumulation phenomena of substances, see, e.g., [6, 10, 13].
In particular, the problem of robust stability of the positive linear discrete-time system (21) under the time-invariant structured perturbations
has been studied in [12, 19]. More precisely, it has been shown in [12, 19] that if (21) is exponentially stable and positive and D, E are given nonnegative matrices then a perturbed system of the form
remains exponentially stable whenever
Furthermore, the problem of robust stability of the positive system (21) under the time-invariant multi-perturbations
has been analyzed in  by techniques of μ-analysis.
Although there are many works devoted to the study of robust stability of discrete-time systems, to the best of our knowledge, the problem of robust stability of the positive system (21) under the time-varying multi-perturbations
has not been studied yet, and a result like Corollary 2.7 cannot be found in the literature.
We illustrate the obtained results by a couple of examples.
Example 2.9 Consider the nonlinear time-varying equation
Clearly, (22) is of the form (2) with . Since
the zero solution of (22) is exponentially stable, by Proposition 2.2.
Consider a perturbed equation given by
where are parameters.
Note that and , for all , . By Theorem 2.5, the zero solution of (23) is exponentially stable if .
Example 2.10 Consider a linear discrete-time equation in defined by
Clearly, (24) is positive and exponentially stable. Consider a perturbed system given by
and ; , are unknown perturbations.
Note that for any , we have
Let be endowed with 2-norm. By Corollary 2.7, (25) is exponentially stable provided
3 Aizerman-type problem
As an application, we now deal with an Aizerman-type problem for discrete-time systems.
Aizerman-type conjecture for discrete-time systems (ATC-DTS) Let, , be given. For anythe linear systems
are asymptotically stable if and only if the origin is globally asymptotically stable for all nonlinear systems
where, , , satisfies
In particular, when , , is a scalar function and , the above conjecture is exactly a discrete-time version of the original Aizerman conjecture which was formulated first for ordinary differential systems, see . It is well known that in general, the Aizerman classical conjecture does not hold, see, e.g., . So a natural question arising here is that under what conditions of A, D, E and does the ATC-DTS hold?
Theorem 3.1 Ifand, then the ATC-DTS holds.
In other words, the ATC-DTS holds for positive systems.
Proof Suppose (26) is asymptotically stable for any , , for some . In particular, the unperturbed system (21) is asymptotically stable. It follows from Corollary 2.7 that (26) is asymptotically stable for any , (see also Remark 2.8). Furthermore, there exists , such that (26) is not asymptotically stable for , see, e.g., [12, 19]. It remains to show that the zero solution of (27) is globally asymptotically stable for any nonlinearity satisfying (28) with . Let satisfy (28) with . Since , , the zero solution of (27) is globally asymptotically stable, by Corollary 2.6.
Conversely, assume that the zero solution of (27) is globally asymptotically stable for any nonlinearity satisfying (28) for some . Then the unperturbed system (21) is asymptotically stable. As mentioned above, (26) is asymptotically stable for any , . So we assume that . Note that (26) is not asymptotically stable for some , . This means that the zero solution of (27) is not globally asymptotically stable for defined by , , . This completes the proof. □
Remark 3.2 In general, the question ‘Under what conditions of A, D, E and does the ATC-DTS hold?’ is still open.
Aizerman MA: On one problem concerning the stability in ‘large’ of dynamic systems. Usp. Mat. Nauk 1949, 4: 186–188.
Buslowicz M, Kaczorek T: Robust stability of positive discrete-time interval systems with time-delays. Bull. Pol. Acad. Sci., Tech. Sci. 2004, 52: 99–102.
Shyh-Feng C: Asymptotic stability of discrete-time systems with time-varying delay subject to saturation nonlinearities. Chaos Solitons Fractals 2009, 42: 1251–1257. 10.1016/j.chaos.2009.03.026
Dieudonné J: Foundations of Modern Analysis. Academic Press, San Diego; 1988.
Elaydi S: An Introduction to Difference Equations. 3rd edition. Springer, Berlin; 2005.
Farina L, Rinaldi S: Positive Linear Systems: Theory and Applications. Wiley, New York; 2000.
Fitts RE: Two counterexamples to Aizerman’s conjecture. IEEE Trans. Autom. Control 1966, 11: 553–556. 10.1109/TAC.1966.1098369
Fiedler M, Pták V: On matrices with non-positive off-diagonal elements and positive principal minors. Czechoslov. Math. J. 1962, 12: 382–400.
Haddad WM, Chellaboina V, August E: Stability and dissipativity theory for discrete-time nonnegative and compartmental dynamical systems. Int. J. Control 2003, 76: 1845–1861. 10.1080/00207170310001635400
Haddad WM, Chellaboina V, Hui Q: Nonnegative and Compartmental Dynamical Systems. Princeton University Press, Princeton; 2010.
Hinrichsen D, Pritchard AJ: Mathematical Systems Theory I. Springer, Berlin; 2005.
Hinrichsen D, Son NK: Stability radii of positive discrete-time systems under affine parameter perturbations. Int. J. Robust Nonlinear Control 1998, 8: 1169–1188. 10.1002/(SICI)1099-1239(1998110)8:13<1169::AID-RNC381>3.0.CO;2-#
Kaczorek T: Positive 1D and 2D Systems. Springer, London; 2002.
Kolmanovskii VB, Castellanos-Velasco E, Torres-Munoz JA: A survey: stability and boundedness of Volterra difference equations. Nonlinear Anal. 2003, 53: 861–928. 10.1016/S0362-546X(03)00021-X
Mickens RE: Difference Equations: Theory and Applications. Chapman & Hall, London; 1990.
Ngoc PHA, Son NK: Stability radii of positive linear difference equations under affine parameter perturbations. Appl. Math. Comput. 2003, 134: 577–594. 10.1016/S0096-3003(01)00306-X
Ngoc PHA, Naito T, Shin JS, Murakami S: Stability and robust stability of positive linear Volterra difference equations. Int. J. Robust Nonlinear Control 2009, 19: 552–569. 10.1002/rnc.1335
Ramakrishnan, K, Ray, G: Robust stability criteria for a class of uncertain discrete-time systems with time-varying delay. Appl. Math. Model. (2012, in press). doi:10.1016/j.apm.2012.03.045
Shafai B, Chen J, Kothandaraman M: Explicit formulas for stability radii of nonnegative and Metzlerian matrices. IEEE Trans. Autom. Control 1997, 42: 265–270. 10.1109/9.554408
Singh V: Stability of discrete-time systems joined with a saturation operator on the state space: generalized form of Liu-Michel’s criterion. Automatica 2011, 47: 634–637. 10.1016/j.automatica.2011.01.041
Wirth, F: Robust stability of discrete-time systems under time-varying perturbations. PhD thesis, Bremen University, Bremen (1995)
The authors declare that they have no competing interests.
All authors contributed equally and significantly in writing this article. All authors read and approved the final manuscript.